Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 448, NWS Jackson, MS

December 8, 2004Madison Parish, Tensas Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Dec 8, 2004, 11:11 PM CST for Madison Parish, Tensas Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 8, 2004, 11:11 PM CST (05:11 UTC)
Expired
Dec 8, 2004, 11:45 PM CST
In force
34 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Madison Parish, LA, Tensas Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 118 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 5.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 090511
SVRJAN
LAC065-107-090545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1110 PM CST WED DEC 8 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON PARISH IN NORTHEAST LOUISIANA
  TENSAS PARISH IN NORTHEAST LOUISIANA

* UNTIL 1145 PM CST

* AT 1110 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 24
  MILES SOUTHWEST OF TALLULAH...OR ABOUT 17 MILES EAST OF
  WINNSBORO...AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHEAST OF TALLULAH BY 1130 PM CST

LAT...LON 3219 9154 3204 9141 3224 9107 3230 9099
      3238 9102 3248 9113

$$

BYB/50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 8, 10:10 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 8, 10:10 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1010 PM CST TUE DEC 8 2004

.DISCUSSION...
MUCH TO TALK ABOUT THIS EVENING.  ROUND ONE OF RAINFALL IS MAKING
ITS WAY INTO EAST CENTRAL MISSISSIPPI THIS HOUR. THIS FEATURED A
NARROW BAND OF ONE TO TWO INCH RAINFALL FROM EASTERN FRANKLIN COUNTY
THROUGH LINCOLN AND SIMPSON EARLIER THIS EVENING. SIMILAR
ACCUMULATIONS WILL OCCUR FARTHER NORTHEAST IN SCOTT...NEWTON...
NESHOBA AND KEMPER COUNTIES. THIS AREA OF RAIN WILL CONTINUE A
NORTHEASTWARD TREK. ROUND TWO IS QUICKLY MOVING NORTHEASTWARD OUT OF
SW LA...ENTERING MY EAST CENTRAL LA PARISHES AT THIS TIME.

03Z SFC ANALYSIS HAS TEMPERATURES IN THE UPPER 50S NORTH TO LOWER
60S SOUTH. DEWPOINTS HAVE BEEN SLOWLY RISING AS THE SFC FLOW IS
VEERING TO A MORE SOUTHERLY DIRECTION. THE SFC WARM FRONT IS STILL
TO MY SOUTH...HOWEVER IT IS KNOCKING ON THE DOOR OF MY SOUTHERN TIER
OF ZONES. THE LOWEST DEWPOINTS ARE CONFINED TO MY FAR NORTH...IN THE
LOWER 50S...OTHERWISE UPPER 50S TO LOWER 60S DEWPOINTS HAVE BEEN
OBSERVED ELSEWHERE. WITH SOUTHERLY FLOW STAKING CLAIM TO THE
REGION...TEMPS HAVE LIKELY ALREADY REACHED THEIR LOW POINT. TO
BOOT...MID TO UPPER 60S DEWPOINTS ARE POISED TO MOVE INTO THE
SOUTHERN HALF OF THE CWA UPON THE PASSAGE OF THE WARM FRONT AFTER
MIDNIGHT.

AS PREVIOUS DISCUSSION MENTIONED...AND CURRENT PROFILER DATA
CONFIRMS...LLJ IS INCREASING IN INTENSITY AND REGION IS POISED TO
BECOME POSITIONED IN THE RIGHT ENTRANCE REGION OF THE ULJ. 00Z UPPER
AIR ANALYSES AND RUC CONTINUE TO INDICATE EXCELLENT DEEP LAYER SHEAR
NEAR 60KTS...WHILE LOW LEVEL SHEAR IS A TOUCH LOW AT 20KTS.  AREAS
NORTH OF THE AFOREMENTIONED WARM FRONT SHOULD CONTINUE TO EXPERIENCE
EXCELLENT ISENTROPIC UPGLIDE AND EXPANDING RAINFALL COVERAGE. WITH
SHOWALTER INDEX VALUES WEAKLY NEGATIVE...AND LIS FROM 700MB AROUND
-1C TO -2C...ELEVATED THUNDERSTORMS WILL BE LIKELY. ONCE THE WARM
FRONT MOVES INTO MY SOUTHERN ZONES DURING THE EARLY MORNING
HOURS...AND THE UPPER LEVEL DISTURBANCE SHIFTS EASTWARD OUT OF
TEXAS...STORMS ARE EXPECTED TO BECOME MORE SURFACE BASED. SFC AND MU
CAPE VALUES WILL INCREASE TO BETWEEN 500 AND 1000J/KG IN THE
PRESENCE OF -2 LIS. ISO TO SCT SEVERE STORMS WILL BE
POSSIBLE...BEGINNING IN MY SOUTHWEST ZONES AFTER MIDNIGHT AND
SPREADING NORTHEASTWARD THEREAFTER. DAMAGING WIND GUSTS ARE THE
PRIMARY RISK...ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

PREVIOUS PACKAGE HANDLES SENSIBLE WEATHER WELL AND ONLY MINOR TWEAKS
ARE NEEDED TO THE GOING FORECAST. TEMPS LOOK LIKE THEY HAVE GONE AS
LOW AS THEY WILL GO. WITH DEWPOINTS ON A SLOW STEADY RISE ACROSS THE
AREA...HAVE ACCOUNTED FOR STEADY OR SLOWLY RISING TEMPERATURES
DURING THE EARLY MORNING HOURS AND WENT AHEAD AN INCREASED LOWS TO
AROUND 55 IN MY NORTHERN TIER OF ZONES. MOST OF THE RAINFALL WILL
AFFECT THE NORTHWEST 2/3RDS OF THE CWFA DURING THE NEXT FEW
HOURS...HOWEVER AM STILL EXPECTING A EASTWARD SHIFT TO THE RAINFALL
AFTER 2 OR 3AM.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
.MS...FLOOD WATCH IN EFFECT TONIGHT AND THURSDAY
MSZ018-019-025>066-072>074.
.LA...FLOOD WATCH IN EFFECT TONIGHT AND THURSDAY
LAZ007>009-015-016-023>026.
.AR...FLOOD WATCH IN EFFECT TONIGHT AND THURSDAY ARZ074-075.

&&

GAGAN
Hazardous weather outlook, Dec 8, 1:28 PM CST, 9 hours 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091928-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
128 PM CST WED DEC 08 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
AN AREA OF LOW PRESSURE WILL APPROACH FROM THE SOUTHWEST TONIGHT
AND WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS
THE AREA. GIVEN SUFFICIENT MOISTURE...INSTABILITY...LIFT...AND
WIND SHEAR...SEVERE THUNDERSTORM ACTIVITY IS EXPECTED FROM AROUND
MIDNIGHT THROUGH MID DAY THURSDAY. THE MAIN SEVERE CONCERNS WITH
THIS SYSTEM WILL BE FOR SEVERE THUNDERSTORM WIND GUSTS AND
TORNADOES. A FEW REPORTS OF HAIL CANNOT BE RULED OUT EITHER.

AS IT STANDS NOW...THE CONVECTIVE ACTIVITY SHOULD BEGIN ACROSS
THE EASTERN PARISHES AND ACROSS THE SOUTHWESTERN COUNTIES OF
MISSISSIPPI AROUND MIDNIGHT AND THEN SPREAD NORTH EASTWARD AS A
COLD FRONT DEVELOPS OVER LOUISIANA AND MOVES EAST. BY MID DAY
THURSDAY...THE SYSTEM SHOULD MOVE OUT OF THE AREA AND INTO
ALABAMA.

...FLOODING...
IN ADDITION TO THE SEVERE THUNDERSTORM AND TORNADO
CONCERNS...FLOODING IS POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA.
THE SATURATED SOIL CONDITIONS AND HIGH RIVER AND STREAM LEVELS
WILL ALLOW FOR FLOODING CONDITIONS TO DEVELOP RATHER EASILY UNDER
ANY STRONG TO SEVERE THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED TONIGHT AND THURSDAY
MORNING...OTHERWISE ACTIVATION IS NOT ANTICIPATED THROUGH NEXT
THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 12:35 AM CSTSevere Thunderstorm WarningJANConcordia40 min
Dec 9, 12:40 AM CSTFlash Flood WarningJANConcordia3 hr
Dec 9, 12:49 AM CSTFlash Flood WarningJANMadison, Tensas3 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.